Join 3,564 readers in helping fund MetaFilter (Hide)


ADHD medication side-effects
February 21, 2005 8:42 AM   Subscribe

What side effects of medication for adult ADHD have you experienced? I'm interested in discussion on both stimulants and non-stimulants (Strattera). I'm particularly interested in any sexual side effects you may have experienced.
posted by cahlers to Health & Fitness (11 answers total) 1 user marked this as a favorite
 
Stimulants are going to be based on various amphetamines. In time you'll become tolerant to the effects (I know people who have been taking for years and are fully functional sexually now). Some effects that are noted (for stimulants only):

- Erections will be difficult, though not impossible.
- You'll be much more apt to fall in love, or at least experience the well-being feeling, more chatty and connected to the other person

Of course I've heard anecdotally that these vary in severity between people, and everyone I've talked to no longer has these problems.
posted by geoff. at 8:53 AM on February 21, 2005


Adderall and Concerta both make me not want to eat anything. And I was pretty thin to begin with, so sometimes I just have to force myself to eat something.

Concerta also made my heart rate go up to 110 all day, which is why I switched to Adderall, but now that I heard some alarming news about Adderall causing death in adolescents, I may switch back to a lower dose.

Both of them made me not drop out of grad school (not a side effect, but what makes all these side effects worth putting up with.)
posted by transona5 at 9:23 AM on February 21, 2005


I've only used Adderal, and it worked well, with no side effects to speak of other than appetite suppression (which was welcome!).
posted by curtm at 9:33 AM on February 21, 2005


I was on Ritalin for a number of years and got mild headaches when I first started. I don't remember losing the desire for sex or having performance problems but I am female so YMMV. Appetite suppression was a bonus in my case as well. I went off of it because Ritalin killed my muse, I didn't feel as creative and had a harder time coming up with new ideas.
posted by squeak at 9:55 AM on February 21, 2005


I've been on a few different meds, but most notably Adderal for ADHD. No sexual side effects whatsoever.

You'll be much more apt to fall in love, or at least experience the well-being feeling, more chatty and connected to the other person

This is without a doubt the opposite of my experience. I have never felt more selfish and intolerant of others than I have while on stimulants of any kind, but especially adderal.
posted by bingo at 10:17 AM on February 21, 2005


Adderall made me grind my teeth so much that my dentist made me stop taking it. I have perfect teeth and was utterly destroying them.

I also felt very selfish/less tolerant. And I felt more sexual but in a nymphomaniac/no real pleasure from it kind of way. Like it was a NEED rather than a desire. It was yuck.

These are the reasons that I instead decided to look at my ADD as a difference, not a disability, and find a career where it would present as an advantage rather than the opposite.
posted by u.n. owen at 12:27 PM on February 21, 2005


I haven't had any sort of sexual side-effects with Adderall. It does act as an appetite suppressant, but that wasn't a bad thing!

I was switched to Strattera when my blood pressure was running a bit high, but I had some side-effects with Strattera. The two main ones were that it made me very lethargic and made it very difficult to urinate (seriously). No sexual side effects though.
posted by ilovebicuspids at 5:23 PM on February 21, 2005


I take Dexedrine (dextroamphetamine), the non-ritalin half of Adderall. I believe it has a longer-acting "spansule" form, but I take the old-school, short-acting form that lasts 4 hours at a time (i like the flexibility it provides).

In my experience, the sexual side-effects are mild, at best - some decreased libido which can easily be overcome (nothing on the level of anti-depressants), with an occasional paradoxical hyperfocusing on sex (other things, too). Time-to-erection (or TTE) is slightly increased, but more importantly I find that (to put this in medical terminology) I "stay on stage" for a longer time. That's actually been kinda fun.

Non-sexy side effects for me are some decreased appetite without weight loss (it's first use was as an appetite suppressant, but failed b/c of rebound increased appetite when you stop use), and most importantly insomnia. The insomnia's been challenging, but i find some carefully timed melatonin does the trick.

I don't want to hijack the thread, so if you're curious about why i would put up with all of this, and so on, feel free to email me.
posted by deliquescent at 5:34 PM on February 21, 2005 [1 favorite]


I should add that when I went off adderal, I gained back all the weight I'd lost (about 70 lbs) and more. This might be connected to the fact that I stopped smoking around the same time. Adderal made smoking much more appealing. My shrink suggested this might be because the nicotine takes the edge off the adrenaline rush you get from adderal.
posted by bingo at 8:26 PM on February 21, 2005


This is one of those threads where anonymous response would be nice. Let's just say that with Concerta, Thomas the Train spends a lot more time in the tunnel without blowing his stack. not sure why. i.e. better stamina.
posted by craniac at 8:26 PM on February 21, 2005


deliquescent: Melatonin may not be that great overall. It's just a study, but yeah, it's a serious hormone, so give it a thought before taking it every night.
posted by abcde at 10:57 PM on February 21, 2005


« Older I am meeting some friends in M...   |  My boyfriend will be spending ... Newer »
This thread is closed to new comments.